Hail, Lipscomb
- When
- May 30, 11:01 PM CST
- Where
- Lipscomb County, 1.11 mi W of Booker
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.450, -100.550
Late report of quarter sized hail around midnight with second storm.
A continuation of an event starting on 5/30 with reports lingering into the early morning hours of the 31st. Synopsis of main event is below: A SW-NE jet streak segment set up across New Mexico with good lift downstream of the jet max across the northern Panhandles where a strong 500 mb 40 kt.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A continuation of an event starting on 5/30 with reports lingering into the early morning hours of the 31st. Synopsis of main event is below:
A SW-NE jet streak segment set up across New Mexico with good lift downstream of the jet max across the northern Panhandles where a strong 500 mb 40 kt. jet was also present across the Panhandles. A perturbation in the mean 500 mb flow moving across the southern Rockies helped to generate a small but strong line segment across eastern New Mexico which eventually moved east throughout the Oklahoma and far northern Texas Panhandles. The path of the line-segment storms followed along a noticeable 850-700 mb moisture gradient oriented NW-SE just downstream of the 700 mb perturbation axis. As the line of storms raced east, large hail up to tennis ball sized cause some damages to home. Damaging wind gusts from RFD's and the storms progression did also cause some damage. On the southern edge of the line, even a funnel cloud was reported at one point in far NE TX Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 30, 8:23 PM CST, 2 hours 38 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 923 PM CDT Wed May 30 2018 .UPDATE... Did quick update to clear SW part of the watch and extend the remainder of it until 11 pm. Jet has generated new SVR storms behind main action in Boise City. MJG && .PREV DISCUSSION... /Issued 712 PM CDT Wed May 30 2018/ AVIATION... Thunderstorms will impact GUY in next few hours. Some of these have been severe. Appears they have avoided DHT and vertainly are not expected to impact AMA. Generally expect IFR through the period, although there is a slight chance for brief MVFR vsbys around sunrise. PREV DISCUSSION... /Issued 503 PM CDT Wed May 30 2018/ .Severe thunderstorm Watch for northern Texas and Oklahoma Panhandles through 10 pm... DISCUSSION... Weak frontal boundary extends east across the southern TX Panhandle from SFC low pressure located in the far SW TX Panhandle. This boundary separates much drier air to the south from modified airmass to the north with ERLY flow and higher moisture content. ML Cape values just north of the boundary ranged from 1500 to 2000 J/KG at 4pm. Turning in the lowest levels in little to none and 0-1 km helicity is negligible. However deep layer shear is solid and the effective bulk shear was around 45 on average at 4 pm. Thunderstorms have already begun forming in the mountain areas in NE NM where cap has eroded. The nose of a weak jet max moving into the area is also aiding in initiation. The most favored area associated with the jet impulse will move across the OK Panhandle through evening. H7 theta-e pool is also shown by models moving across the area in advance of weak H7 disturbance with best theta-e advection also shown across the northern 1/3 to 2/3s of the CWA this evening. Given this, continue to show highest POPs (40-60%) across the far north, however CAMs have trended south with SRN extent of the convection and have pulled POPs a bit south in this package to just include the AMA area. Indication is also that after a brief period with discrete cells, storms may congeal into an MCS as they move across the area. Convective parameters mentioned above all suggest another busy evening with severe thunderstorm potential. SPC has issued a SVR TSTM Watch until 10 PM for the OK Panhandle and the northern 2 Texas Panhandle COs. Wind and hail are main threats, possibly favoring wind as the event unfolds. Can't rule out a brief TOR, but high LCLs will be limiting factor as they have been all week to sustaining tornadoes. An upper ridge will build over the area from the south through early Friday. This will provide some of hottest temps of the year by Friday, possibly near record levels some locations. That said, am wondering if recent rainfall will impact highs some locations (obviously not problem in AMA). Models show good H7 theta-e advection into SE areas on Friday east of a dryline, but dewpoints are not impressive. This could lead to some very high based storms as a disturbance rides around the ridge late in the day. Main threat if this happens would be from microburst winds due to strong inverted V sounding profiles. The ridge pushes SE slightly over the weekend, opening the door to disturbances inducing storms Saturday night through Monday as favorable theta-e progs continue. Noted the instability currently is not progged to be very impressive. Capped POPs at 30% for now given some model disagreement in strength of S/WVs and how much a trough in the SW US is able to weaken the ridge. Temps will cool some SAT as the ridge weakens, then a cold front will provide more significant cooling Sunday (hence the limited cape mentioned above). Influence of the front will be short lived and temps will recover Monday and especially Tuesday as the ridge builds north once again. Fire Weather... Elevated fire weather conditions are possible across the far western Panhandles Thursday however recent rainfall is expected to mitigate the threat. Elevated to critical conditions are possible in the northwest half of the area on Friday (west of dry line) mainly in areas that have had much less recent rainfall in the last few weeks, such as the southwest Panhandles. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && MJG
Hazardous Weather Outlook National Weather Service Amarillo TX 422 AM CDT Wed May 30 2018 OKZ001>003-TXZ001>020-317-302300- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 422 AM CDT Wed May 30 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms are expected across the Oklahoma Panhandle and the northern and eastern Texas Panhandle. Some storms may become severe with large hail and damaging winds being the main threat this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Friday, Sunday and Monday. Storms reaching severe criteria remain low at this time. Heat at or above 105 degrees is possible on Thursday and Friday for many areas across the region. A Heat Advisory may be needed. Elevated fire weather conditions across parts of the far western Panhandles are possible on Thursday and parts of the western and central Panhandles on Friday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Area fire managers and emergency officials should be alert for elevated fire weather conditions Thursday, Friday, and Tuesday.
Special Weather Statement National Weather Service Amarillo TX 1058 PM CDT WED MAY 30 2018 OKZ003-310430- Beaver OK- 1058 PM CDT WED MAY 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEAVER COUNTY UNTIL 1130 PM CDT... At 1058 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Balko, or 10 miles southwest of Beaver, moving east at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Beaver, Forgan, Mocane, Elmwood and Balko. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 1100 PM CDT for the Panhandle of Oklahoma. LAT...LON 3658 10069 3675 10077 3700 10043 3666 10015 TIME...MOT...LOC 0358Z 250DEG 32KT 3670 10065 TLH
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1059 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG 7 WNW HIGGINS 36.17N 100.14W
05/30/2018 LIPSCOMB TX LAW ENFORCEMENT
LARGE TREE LIMBS ACROSS HIGHWAY 213 JUST WEST OF 1454
REQUIRED CREWS TO REMOVE.
&&
CORRECTED FATALITIES...INJURIES...REMARKS
EVENT NUMBER AMA1800218
MJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1136 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM TSTM WND DMG 3 ENE LIPSCOMB 36.25N 100.23W
05/30/2018 LIPSCOMB TX TRAINED SPOTTER
AFTER REPORT OF WIND DAMAGE EAST NORTHEAST OF LIPSCOMB.
&&
EVENT NUMBER AMA1800221
WEBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1138 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM HAIL 1 NNW GUYMON 36.70N 101.49W
05/30/2018 M0.75 INCH TEXAS OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1800222
WEBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1139 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL GUYMON 36.69N 101.48W
05/30/2018 M1.00 INCH TEXAS OK SOCIAL MEDIA
PICTURE VIA SOCIAL MEDIA SHOWED QUARTER SIZED HAIL.
&&
EVENT NUMBER AMA1800223
WEBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1140 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM HAIL HIGGINS 36.12N 100.03W
05/30/2018 M1.75 INCH LIPSCOMB TX LAW ENFORCEMENT
&&
EVENT NUMBER AMA1800224
WEBERThe Dodge City radar (KDDC), 155 km away, was scanning. The volume nearest the first event began at 04:59 UTC.
2 hail. Local standard time, as filed.
Late report of quarter sized hail around midnight with second storm.
Late report of nickel sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756159, 756160.